Meds main cause of U.S. allergy-related deaths

Medications main cause of allergy-related death in the United States
Medications main cause of allergy-related death in the United States

Medications are the leading cause of allergy-related deaths in the United States, results of a study published in the Journal of Allergy and Clinical Immunology indicate.

Data trends on anaphylactic shock, including the number of deaths from anaphylactic shock, have not been well defined in the United States, noted Elina Jerschow, MD, MSc, of Montefiore Medical Center in a press release, because a national registry for anaphylaxis deaths is not maintained.

“We hope these findings will help in identifying specific risk factors and allow physicians to formulate preventative approaches,” said Jerschow.

To explore the epidemiologic features and time trends of fatal anaphylaxis in the United States from 1999 to 2010, the investigators identified anaphylaxis-related deaths using the 10th clinical modification of the International Classification of Diseases system diagnostic codes on death certificates from the National Mortality Database. Rates were calculated by using census population estimates.

There was a significant increase in fatal drug-induced anaphylaxis over 12 years: from 0.27 to 0.51 per million from 1999-2001 to 2008-2010 (P<0.001).

Fatal anaphylaxis caused by medications, food, and unspecified allergens was significantly associated with blacks and older age (P<0.001), whereas fatal anaphylaxis to venom was significantly associated with white race, older age, and male sex (P<0.001).

The rates of fatal anaphylaxis to foods in male black patients increased from 0.06 to 0.21 per million from during the same 12-year time period (P<0.001). However, overall rates of unspecified fatal anaphylaxis decreased over time from 0.30 to 0.09 per million (P<0.001).

“There are strong and disparate associations between race and specific classes of anaphylaxis-related mortality in the United States,” concluded the researchers. “The increase in medication-related deaths caused by anaphylaxis likely relates to increased medication and radiocontrast use, enhanced diagnosis, and coding changes.”

References

  1. Jerschow E et al. Journal of Allergy and Clinical Immunology. 2014; doi: 10.1016/j.jaci.2014.08.018
Loading links....

Related Slideshows

You must be a registered member of Clinical Advisor to post a comment.

2016 Upcoming Meetings

MAY 15-19, 2017 
AAPA 2017
Las Vegas, NV

Click here to view the full calendar

Sign Up for Free e-newsletters